looking for the happy ending...

by Tammy Jo
(California)

Hi--

I just took your questionnaire and I scored 75. Somehow it's validating because there are no words to describe the torment I have been living with for the last few years. I have constant pain, debilitating weakness, extensive fatigue, burning eyes, cloudy thoughts, heart palpitations, and other symptoms that seem to have slipped my mind at the moment. A few years ago I had saliva testing done but didn't know what to do with it. I know my HPA axis is jacked up but I have no idea how to fix it. I am pretty sure that it all started with the constant stress of my childhood. I think that my cortisol levels have been thru the roof for my whole life and in the last few years I think my body is just shutting down. I think my liver is fried from handling the load of adrenaline. I think my thyroid is off because of my liver. I think my girl hormones are off because they feel left out. :)

So, after reading up a little on this site I am using a progesterone cream that is 20mg twice a day. I started to take Maca a few days ago as well. I take a boat load of B vitamins and C vitamins. I also started Niacin. I'd drink cyanide if I thought it would help. (quirky sense of humor wasn't on the questionnaire or I would have checked it off)

Any help would be greatly appreciated.
Thank You
TJ

Comments for looking for the happy ending...

Click here to add your own comments

Aug 28, 2013
looking for the happy ending...
by: Wray

Hi TJ In spite of all you're going through at least you still have a humour left! It's the only thing that keeps us going I've found. The 40mg/day is not going to help much, and could make matters worse, particularly with all you have going on. It doesn't even raise levels to that found in the luteal phase, only sub-luteal levels are reached. One study found that using 40mg/day "…. only low plasma progesterone levels were found (median 2.5 nmol/l)". The ranges for the luteal phase are 15.9 - 63.6 nmol/L (5 to 20 ng/ml). Men secrete <3.18 nmol/L (<1 ng/ml), see here. There's more info about this on our Oestrogen Dominance page. I feel you will probably need about 400mg/day, possibly more. I'll go through your symptoms 'constant pain, debilitating weakness, extensive fatigue, burning eyes, cloudy thoughts, heart palpitations.' Oestrogen is an inflammatory hormone, it also increases levels of Prolactin another inflammatory hormone. It stimulates glutamate, our most excitatory neurotransmitter, see here. It destroys beta-endorphin neurons in the brain, these produce endorphins which promote a feeling of well being and relaxation. And it increases free radicals, see here. Whereas progesterone protects against glutamate toxicity, it also increases BDNF (brain-derived neuroptrophic factor) in itself protective, see here and here. If glutamate is too high, it allows calcium, an excitatory mineral, to enter the cells. This only makes matters worse. Progesterone also protects against calcium induced excitotoxicity, see here. Calcium causes muscles to contract which ends up making us tense. It also suppresses magnesium if it's high. Magnesium relaxes muscles, if levels are too low it causes substance P to rise, see here and here. Substance P is a nociceptive, neuropeptide involved in causing pain and nausea. Continued below

Aug 28, 2013
looking for the happy ending... Part 2
by: Wray

Hi there Oestrogen stimulates substance P, see here. Substance P inhibits progesterone, see here, but if enough is used, progesterone suppresses substance P, see here. "Accumulating evidence indicates that the neuropeptide substance P is predominantly involved in neurogenic inflammation and pain perception...... Intriguingly, decreased pain sensitivity is found to be associated with high plasma progesterone levels. We hypothesize that progesterone may attenuate nociception and associated inflammatory response." I have no evidence oestrogen directly causes debilitating weakness, but lack of progesterone certainly does. And if oestrogen is too high, it will suppress the progesterone, see here, here and here. This last abstract has nothing on it, so I've pasted a passage from the paper which I bought... 'Substantial relief of myopathic disability by progesterone therapy'.....
(We report about a 41-year old woman who was suffering from a general muscle weakness since her early childhood....From July 1998 until July 1999 the patient was treated with progesterone suppositorium 0.4 g once a day from the 14th to the 25th day of the menstrual cycle. In July 1999 her gait had improved significantly and she could get up from a chair more easily, even her ability to walk up and down stairs had improved....Progesterone dosage was increased from 400 mg to 600 mg. In January 2001 the patient reported enthusiastically about the improvement she had gained from progesterone-therapy. The patient reported a clear increase in strength in all affected muscle groups resulting in dramatic functional improvement.) I had myopathy after giving birth, and again in Peri-menopause. It went once I'd found progesterone. Excess oestrogen causes Insulin Resistance, this results in fatigue as the cells are not getting the fuel they need. By increasing glutamate levels, oestrogen causes the brain to become overexcited. This would result in a foggy, cloudy brain, with an inability to think clearly. Continued below

Aug 28, 2013
looking for the happy ending... part 3
by: Wray

Hi there Oestrogen can cause burning, dry eyes. In it's worst form it called Sjogren's syndrome, see here, here, here and here. Finally the heart palpitations. Oestrogen causes prolongation of the QT interval, which results in palpitations, arrhythmia, Torsades de Pointes and sudden death. Whereas progesterone shortens the QT interval, see here, here, here, here, here, here, here, here, here and here. These symptoms occur far more frequently in women who naturally have a long QT interval, rather than men who naturally have a short QT interval. I believe your vitamin D is far too low too. All the above symptoms are found to have low vitamin D levels, but this would make the page far too long if I gave all those to you too! Please have a test done, it's so important. I suspect the progesterone cream you're using has about 16mg per millilitre of cream. This would mean you would need to use 25ml (5tsp) of cream a day to get the 400mg progesterone I feel you'll need. This will not only be costly, but you won't have enough skin to put it on. You might like to look at a cream we make which is double the strength, and usually half the price. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...